Older man with pills, scary side effect

Americans take a lot of medicines. Almost two-thirds of us take at least one prescription medication daily. One fifth take more than five different doctor-prescribed drugs. That does not include any over-the-counter medications or dietary supplements. The trouble is that the more medicines we take, the more likely we are to experience a scary side effect.

Older Adults at Greatest Risk:

A study in JAMA found that older people are especially vulnerable to complications. Over one-third of emergency department visits for adverse drug events were made by people over 65. Anticoagulants and diabetes medicines were especially troublesome in this age group.

No matter how old you are, always ask about what to expect when you get a new prescription. How will you benefit? How long should you take it? And is there a scary side effect that should prompt a call to the doctor or a trip to the nearest emergency department? To help you gather this information, we offer our free Drug Safety Questionnaire.

Can You Minimize the Risk of a Scary Side Effect?

Because prescribers and pharmacists may not always take the time to check on drug interactions, patients and their family members should ask whether any of the pills they are taking might be incompatible.

Journal of the American Medical Association, Nov. 22/29, 2016

Brown Bag Review:

We are big fans of the brown bag review. From time to time, make an appointment with your primary care provider or your pharmacist to go over all the drugs you are taking. Put everything into a lunch bag (hence the “brown bag”), including any dietary supplements, vitamins, OTC pills and other things you might not think of as drugs. That way the expert can spot obvious incompatibilities and may be able to help you address some nagging health problems by stopping certain things rather than adding more medications. This is the concept behind deprescribing (Canadian Journal of Hospital Pharmacy, May-June 2013). We don’t suggest that people stop taking prescription medicines on their own, but sometimes discontinuing a drug you no longer need is the best way to treat a scary side effect.

 

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Ann Carol Goldberg
    TX
    Reply

    My Doctor recommends going on Reclast for bone building but the lists of side effects experienced by users is long and very frightening. There are a few positive reviews but i am really afraid of starting this once a year IV dispensed remedy. The 5mg dosage is given no matter the size of the recipient. Any feed back is very welcome.
    Thank you, Ann

  2. Sharon
    Illinois
    Reply

    What was the reaction to Metoprolol?

  3. Liz
    Australia
    Reply

    Me again.
    The Carbimazole, which I took for just over 3 years, gave me quite a severe iron deficiency, which I’m trying to correct myself. It’s taken months so far but I know I’m being successful, as the symptoms are now greatly reduced.

  4. Liz
    Australid
    Reply

    I recently took Carbimazole for a thyroid disorder, & some mornings I felt a bit drugged, until lunchtime when the weird feeling wore off.
    It took me months to figure that it was the turmeric we’d eaten in our dinner the night before.

  5. SLR
    va
    Reply

    Beware Levaquin! It made a temporary cripple out of me, it was given to me by my regular doctor along with steroids. I called and asked about it when I noticed trouble and he told me to keep on taking it.

    My recovery took 6 months and I still have some problem with the tendon that was damaged the greatest. It is a very dangerous drug and I feel like I should warn everyone about it, I was actually lucky, some people never recover and some have died!

  6. ML
    TX
    Reply

    The med I took was CIPRO……that cured me from taking anymore meds…I had a devestating reaction….it almost crippled me…..CIPRO needs to be off the market…!!…….I do not want anything to do with doctors or medications…!!

  7. Sharon
    Reply

    I also wanted to add that Iuse one pharmacy and one pharmacist film both prescription and otc drugs. Even manufacturers can make a big difference.

  8. Sharon
    Reply

    This has been on my mind lately after having made a complete list of medication including otc drugs that I use daily. I’m very fortunate not to have any type of heart problems including high blood pressure nor am I diabetic I’m a 66 yr old female who has had quite a bad health history and I’m currently on 19 different chemicals. I’m a walking chemical and it truly scares the heck out of me. I have discussed it with several of my drs, which I feel is part of the problem, and am told that I have a healthy fear of drugs? I’m I’m terrified to miss a dose of anything iin fear of the chemical imbalance. I see nothing healthy in that! However, without so many of these chemicals I wouldn’t be alive today. My point? Be very aware of what you are taking, adding to or taking away from your daily regimen! It has taken me a lifetime to get it right just be very aware.

  9. Lois
    Ct
    Reply

    Can cranberry pills cause hot flashes?

  10. Jill
    southeast
    Reply

    My husband, a stroke survivor, a few years ago had a very scary reaction to generic Metoprolol and just recently the same thing happened with generic Azor.

    We are currently trying with the help of our pharmacist to determine a common additive or filler in these two particular generics. He no longer needs Metoprolol because of weight loss and life style changes. Fortunately, he takes name brand Azor with no side effects.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.